I had a first catheter ablation for AF 9 days ago. I am 28 years old (male) and otherwise have a normal and healthy heart. After the ablation, I was in sinus rhythm although I felt a few extra beats.
5 days after the ablation, my heart rate started accelerating and became slightly irregular. I had an EKG and the physiologist explained that the reading resembled atrial flutter, but not atrial fibrillation. My cardiologist therefore advised that I resume beta blockers (which I had stopped after the procedure) and start up with Flecainide 100mg twice daily.
I have now been on flecainide for the last four days, and the arrhythmia is continuing. Are these symptoms normal after an ablation? Put differently, do these symptoms suggest that the ablation was not entirely successful and that I may require a repeat procedure? Or is it still too early to tell?
Also, is it normal that the flecainide is not working? I'm not sure what to expect as I had never before taken this drug.
Another strange symptom is that I had a 10 minute episode of visual disturbances 2 days ago, with golden/flashing rings appearing in the periphery of my vision. They became stronger and then suddenly disappeared.
Has anyone experienced similar symptoms? Is is still possible that my first ablation was successful?
The frequency of recurrance and need for a second procedure is high in patients that have early recurrance of atrial fib, but it does not mean that a second procedure is definitely necessary.
Atrial flutter is sometimes but not always terminated by flecainide. It may require a cardioversion to get you back to normal rhythm in the short term.
There are diferent types of atrial flutter. One type is in the right atrium -- called typical flutter. It tends to recur if you have it and has a 95% success rate with ablation. It does not require a transseptal procedure and is relatively low risk. Atypical flutter can be more diffiucult and can be seen in up to 25% of people after an atrial fib ablation. It often requires a second procedure including a transseptal puncture. There is a chance it will go away as the scar heals.
Regarding seeing spots, you need to call your doctor or the doctor on call for your doctors group. The symptoms may be nothing but the symptoms might be from a small TIA or stroke that resolves with in 24 hours of symptoms. It is important that your doctor know about this and decide if you need further tests and if they need to be done now versus during the week. Only your doctor can make this decision.
I had an ablation 3 months ago and I sometimes still feel weird like it is going to start up, but thank god the SVT has no come back full force. I have had alot of stress latley I think that is causing it.
As far as seeing spots, I had that a couple weeks ago also when I was pregnant, I beleive it is something to do with either blood pressure or blood sugar.
I have a tiny mini TIA. My eye doctor explained to me like that: if there is a blood clotted in the eye vessel, the spots vision ONLY occured in one eye not both. Mine tiny mini TIA occured in the brain.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.